Ohio, 2004

Flash Flooding and Flooding in Ohio, May 21, 2004

May 21, 2004 · NWS ILN · 32 events in 16 counties and zones

15 hail, 8 flood, 7 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
$890,000
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 21, 1:30 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, May 21, 1:30 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT FRI MAY 21 2004

.DISCUSSION...
IMPRESSIVE LINE OF THUNDERSTORMS PUSHING ACROSS LOWER MICH AND
NORTHWEST OHIO. BASED ON RUC 850-300 MB THERMAL WIND FIELD THIS
SHOULD CONTINUE TO SLIDE SLIGHTLY SOUTH OF EAST THROUGH THE NEXT
SEVERAL HOURS WHICH WOULD KEEP IT MAINLY TO OUR NORTH...POSSIBLY
JUST BRUSHING A FEW OF OUR NORTHERN COUNTIES. HOWEVER...VERY
UNSTABLE AIRMASS CURRENTLY TO THE SOUTH OF THIS LINE OF
THUNDERSTORMS ACROSS OUR AREA SO ANY KIND OF RESULTING BOUNDARY WILL
LIKELY GENERATE SOME ADDITIONAL THUNDERSTORMS ACROSS OUR NORTHERN
AREAS THROUGH LATE AFTERNOON/EARLY EVENING. FURTHER SOUTH...CAP A
LITTLE STRONGER BUT IF TEMPS CAN WARM UP JUST A COUPLE OF MORE
DEGREES...WE SHOULD BE ABLE TO BREAK THROUGH CAP WITH SOME ISOLATED
THUNDERSTORMS POSSIBLE. WILL KEEP AN EYE ON RADAR TRENDS OVER THE
NEXT HOUR OR SO BUT CURRENT PLAN IS TO HANG ON TO A SLIGHT CHANCE
ACROSS MOST OF OUR AREA FOR THIS EVENING AND A CHANCE ACROSS THE FAR
NORTH. OTHERWISE...WARM FRONT SHOULD LIFT WELL TO OUR NORTH
OVERNIGHT SO WILL KEEP THINGS DRY FOR THE REMAINDER OF THE NIGHT.
AIRMASS WILL DESTABILIZE AGAIN ON SATURDAY BUT FRONT REMAINS WELL TO
OUR NORTH AND IT LOOKS LIKE CAP WILL BE JUST STRONG ENOUGH TO
PREVENT ANY THING FROM POPPING UP SO WILL KEEP THINGS DRY THROUGH
SATURDAY NIGHT. ETA AND GFS BOTH DROPPING FRONT DOWN BACK CLOSER TO
OUR AREA LATE ON SUNDAY SO WILL BRING BACK A LOW CHANCE FOR LATE IN
THE DAY ACROSS THE NORTHWEST AND THEN A SLIGHT CHANCE ACROSS ENTIRE
AREA FOR SUNDAY EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 21, 4:04 AM EST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT FRI MAY 21 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211103-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
504 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING
IN OUR UNSTABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BC

The radar

The Cincinnati radar (KILN), 122 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

15 hail, 8 flood, 7 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Auglaize

When
May 21, 2:47 PM EST to 2:50 PM EST
Where
Auglaize County, New Bremen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.433, -84.383

Thunderstorm Wind, Hardin

When
May 21, 3:00 PM EST to 3:10 PM EST
Where
Hardin County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -83.633

Trees and power poles were knocked down.

Flood, Auglaize

When
May 21, 3:00 PM EST to 4:00 PM EST
Where
Auglaize forecast zone
Crop damage
$890,000
Reported by
TRAINED SPOTTER
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

An intense line of thunderstorms moved across west central and central Ohio during the afternoon and evening. Torrential rainfall accompanied the storms, with two to four inches falling over much of the region. Numerous roads were flooded and closed due to the heavy rain. The heavy rain contributed to significant losses and damage to crops across Auglaize County.

Thunderstorm Wind, Auglaize

When
May 21, 3:02 PM EST to 3:07 PM EST
Where
Auglaize County, Wapakoneta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.567, -84.200

Trees were downed.

Hail, Shelby

When
May 21, 3:10 PM EST to 3:14 PM EST
Where
Shelby County, Ft Loramie
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.350, -84.367

Hail, Logan

When
May 21, 3:26 PM EST to 3:30 PM EST
Where
Logan County, Bellefontaine
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.367, -83.767

Hail, Shelby

When
May 21, 3:30 PM EST to 3:35 PM EST
Where
Shelby County, Sidney
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -84.150

Flood, Hardin

When
May 21, 3:30 PM EST to 4:20 PM EST
Where
Hardin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

An intense line of thunderstorms moved across west central and central Ohio during the afternoon and evening. Torrential rainfall accompanied the storms, with two to four inches falling over much of the region. Numerous roads were flooded and closed due to the heavy rain.

Hail, Darke

When
May 21, 3:32 PM EST to 3:36 PM EST
Where
Darke County, Versailles
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.217, -84.483

Thunderstorm Wind, Union

When
May 21, 3:40 PM EST to 3:44 PM EST
Where
Union County, Essex
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
40.483, -83.317

Trees were downed near the intersection of State Routes 37 and 739.

Hail, Delaware

When
May 21, 3:50 PM EST to 3:53 PM EST
Where
Delaware County, Kilbourne
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -82.950

Hail, Logan

When
May 21, 3:52 PM EST to 3:56 PM EST
Where
Logan County, Belle Center
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -83.750

Thunderstorm Wind, Champaign

When
May 21, 4:00 PM EST to 4:04 PM EST
Where
Champaign County, St Paris
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -83.950

Trees and powerlines were downed.

Flood, Shelby

When
May 21, 4:00 PM EST to 5:00 PM EST
Where
Shelby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

An intense line of thunderstorms moved across west central and central Ohio during the afternoon and evening. Torrential rainfall accompanied the storms, with two to four inches falling over much of the region. Numerous roads were flooded and closed due to the heavy rain.

Hail, Delaware

When
May 21, 4:08 PM EST to 4:13 PM EST
Where
Delaware County, Delaware
Measured
1.75 in hail
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
40.300, -83.067

Trees were also knocked down near the intersection of State Route 37 and Houk Road.

Thunderstorm Wind, Licking

When
May 21, 4:10 PM EST to 4:14 PM EST
Where
Licking County, Granville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.067, -82.517

Numerous trees were downed from Granville to Newark. A tree fell on a car in Granville. Quarter size hail also occurred.

Hail, Licking

When
May 21, 4:15 PM EST to 4:18 PM EST
Where
Licking County, 3 mi N of Alexandria
Measured
2 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.133, -82.617

Thunderstorm Wind, Madison

When
May 21, 4:25 PM EST to 4:28 PM EST
Where
Madison County, Plain City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -83.283

Trees were downed.

Hail, Clinton

When
May 21, 4:25 PM EST to 4:28 PM EST
Where
Clinton County, 6 mi NW of Wilmington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -83.917

Flood, Franklin

When
May 21, 4:33 PM EST to 5:50 PM EST
Where
Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

An intense line of thunderstorms moved across west central and central Ohio during the afternoon and evening. Torrential rainfall accompanied the storms, with two to four inches falling over much of the region. Numerous roads were flooded and closed due to the heavy rain.

Flood, Union

When
May 21, 4:35 PM EST to 5:45 PM EST
Where
Union forecast zone
Reported by
AMATEUR RADIO
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

An intense line of thunderstorms moved across west central and central Ohio during the afternoon and evening. Torrential rainfall accompanied the storms, with two to four inches falling over much of the region. Numerous roads were flooded and closed due to the heavy rain.

Hail, Licking

When
May 21, 4:40 PM EST to 4:45 PM EST
Where
Licking County, 2 mi S of Newark
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.033, -82.400

Thunderstorm Wind, Hocking

When
May 21, 4:45 PM EST to 4:48 PM EST
Where
Hocking County, Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.533, -82.417

Four trees were knocked down.

Hail, Franklin

When
May 21, 4:52 PM EST to 4:55 PM EST
Where
Franklin County, Grove City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.883, -83.083

Flood, Delaware

When
May 21, 5:00 PM EST to 6:00 PM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

An intense line of thunderstorms moved across west central and central Ohio during the afternoon and evening. Torrential rainfall accompanied the storms, with two to four inches falling over much of the region. Numerous roads were flooded and closed due to the heavy rain.

Flood, Logan

When
May 21, 5:10 PM EST to 5:50 PM EST
Where
Logan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

An intense line of thunderstorms moved across west central and central Ohio during the afternoon and evening. Torrential rainfall accompanied the storms, with two to four inches falling over much of the region. Numerous roads were flooded and closed due to the heavy rain.

Hail, Franklin

When
May 21, 5:20 PM EST to 5:25 PM EST
Where
Franklin County, Hilliard
Measured
1.5 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.033, -83.150

Flash Flood, Shelby

When
May 21, 5:30 PM EST to 6:10 PM EST
Where
Shelby County, Sidney
Reported by
NEWSPAPER
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Two vehicles were trapped in high water on Apollo Street.

Hail, Clark

When
May 21, 5:39 PM EST to 5:43 PM EST
Where
Clark County, Springfield
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.800

Hail, Fayette

When
May 21, 6:29 PM EST to 6:33 PM EST
Where
Fayette County, Washington Court Hou
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.533, -83.433

Flash Flood, Franklin

When
May 21, 6:53 PM EST to 7:40 PM EST
Where
Franklin County, Columbus
Reported by
EMERGENCY MANAGER
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

State Route 104 was flooded south of Stringtown Road. State Route 315 was closed near the Goodale Street interchange.

Flood, Pickaway

When
May 21, 7:30 PM EST to 8:00 PM EST
Where
Pickaway forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

An intense line of thunderstorms moved across west central and central Ohio during the afternoon and evening. Torrential rainfall accompanied the storms, with two to four inches falling over much of the region. Numerous roads were flooded and closed due to the heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400877, 5400876, 5400898, 5400878, 5400881, 5400880, 5400882, 5400974, 5400879, 5400885, 5400883, 5400887, 5400886, 5400975, 5400884, 5400888, 5400806, 5400890, 5400891, 5400979, 5400977, 5400875, 5400893, 5400889, 5400978, 5400976, 5400894, 5400896, 5400892, 5400895, 5400897, 5400980.